Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Nicoteen gum toxicity


 veloche - Fri Apr 03, 2009 10:00 am

Hi. my mother has been chewing about 50 pieces of 4mg nicorette gum a day for the past 10 years. She's seriously addicted and I'm convinced there's toxicity side effects with that much gum. I'd just like some expert insight as to how toxic this much gum per day could be.
Thanks for your time
 John Kenyon, CNA - Fri May 22, 2009 12:20 am

User avatar Hello --

There are no specific long-term effects due to use or even overuse of nicotine gum, but there are occasional recorded instances of overdose, which apparently hasn't happened with your mother. Those symptoms would include nausea, vomiting, excessive saliva (drooling), unusual sweating, headache, dizziness, confusion, fainting, rapid or irregular heartbeat and, most especially, hearing problems. If none of this has happened to the extent of disruption then there has effectively been no overdose. The only long term side effects are controversial and uncertain, such as gum disease and hiccups and excess saliva causing swallowing problems. After 10 years your mother has either adapted or worked through these side effects. There's really nothing else in the course of normal use, and 10 sticks per day really isn't excessive, although over 10 years I'd have to say the gum hasn't really accomplished anything except to keep her off actual cigarettes, which is a plus but not the usual way this works. In short she's probably better off doing what she's doing than actually smoking -- by a long shot.

Hope this is helpful.
 veloche - Fri May 22, 2009 9:08 am

Thanks to your reply. However I said she has Fifty pieces a day, not ten. Does that make a difference ?
 Kathleen Plamondon - Sun Jul 12, 2009 10:09 pm

Hi,
Just to add another thought on the subject. Possibly your mother is chewing the gum too fast. The "chew and park" method is suggested to get maximum benefit of gum. This means she would chew the gum just enough to release the nicotine then park the gum in the buccal cavity until taste (or tingling sensation) is gone and then chew again. Each piece is suggested to last about 30 minutes.

If she is chewing the gum too fast then she may be swallowing much of the nicotine which may cause gastric and esophageal side effects. The swallowed nicotine is virtually rendered ineffective as it is metabolized by the liver, so she probably isn't getting the full effect of each piece of gum.

Hope that is helpful.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us